Surgical Clinic Clinical Center
48 dr Zoran Djindjic Street
18000 Nis, Serbia
Copyright 2006 by Faculty of Medicine, University of Nis
A CASE OF LIFE-THREATENING ACUTE BRONCHOSPASM INDUCED BY ROUTINE REVERSAL OF NEUROMUSCULAR BLOCKADE
Radmilo Jankovic, Biljana Stosic, Dragana Djordjevic and Dragana Todorovic
Neostigmine-induced bronchospasm is extremelly rare in everyday anesthesia practice. We report a case of a life-threatening acute bronchospasm associated with a routine reversal of neuromuscular blockade in a 48-year-old man who underwent a ventral hernia repair under general anesthesia. Thirty seconds after, neostigmine was administered with the aim to reverse the rocuronium-induced neuromuscular blockade, the symptoms of severe bronchospasm occured, including increased peak inspiratory pressure, oxygen desaturation and decreased tidal volumes. Auscultation of the lungs revealed bilateral loud wheezes throughout. Bronchospasm was sucessefuly treated with high ispiratory concentrations of sevoflurane (7%), 100% oxygen, methylprednisolon and aminophylline. It is important that anesthetists are aware of the potential bronchoconstriction potency of neostigmine. Sevoflurane and glucocorticoids may be useful in the treatment of bronchospasm caused by neostigmine. Acta Medica Medianae 2006; 45(3):53-55.
Key words: bronchospasm, neostigmine, acetylcholine, muscarinic receptors